Nevada, 2022

Dust Storm in Nevada, August 29, 2022

August 29, 2022 · NWS REV · 1 event in 1 county or zone

A warm, moist southerly flow drawing north into the eastern Sierra, coupled with cooling aloft accompanying a weak negatively tilted shortwave trough lifting northeast across CA/NV destabilized areas south of US 50, and initiated the afternoon development of thunderstorms over the eastern Sierra. Increasing daytime heating and steepening lapse-rates allowed late afternoon/early evening…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A warm, moist southerly flow drawing north into the eastern Sierra, coupled with cooling aloft accompanying a weak negatively tilted shortwave trough lifting northeast across CA/NV destabilized areas south of US 50, and initiated the afternoon development of thunderstorms over the eastern Sierra. Increasing daytime heating and steepening lapse-rates allowed late afternoon/early evening thunderstorm activity to increase later over the Sierra Front, Tahoe Basin, and far western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 29, 1:18 PM PST, 7 hours 42 minutes earlier.

Area forecast discussion, Aug 29, 1:18 PM PST, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
218 PM PDT Mon Aug 29 2022

.SYNOPSIS...

A weak low pressure system may trigger isolated showers and
thunderstorms late today and tonight, with a few dry lightning
strikes and possible gusty outflow winds. Otherwise, expect hot
and dry conditions to prevail the rest of the week with highs
approaching record values by mid-week. These hot above average
temperature will likely extend through the Labor Day weekend.

&&

.SHORT TERM...Through Tuesday Night...

A weak negatively tilted trough will be passing by today, providing
enough forcing to generate showers and thunderstorms this afternoon.
After the trough passes, a ridge building in will bring well above
average temperatures and dry conditions.

The thunderstorms today will be on the drier side, even with PWAT
values between 0.60-0.70". Fast storm motions, high cloud bases,
and a shallow moisture layer will yield low precipitation with
these storms. The latest model guidance has been very consistent
in showing storms forming around US-95, moving northward from
southern Lyon county up to northern Washoe through the evening.
Main impacts with these storms will be gusty outflow winds up to
45 mph, blowing dust downstream from sinks/dry lake beds, and dry
lightning. For those at Burning Man, there is a 15-20% chance that
Black Rock City will see a rain shower tonight. After 8pm
tonight, a few very light showers may develop in Lassen county and
last until midnight.

Tomorrow will be the beginning of the "Heat Wave" as a southwesterly
flow sets up, drawing in warm, dry air. High temperatures across
western NV will be flirting with the 100 degree mark, while Sierra
communities will be in the mid to upper 80's. Typical westerly
zephyr winds with gusts of 25 mph will set up today and tomorrow.
-Justin

.LONG TERM...(Wednesday onward)...

No major changes to the extended forecast as strong high pressure
builds over the western US and brings to bear an extended period of
well above average daytime temperatures to the region.  Ensemble
cluster guidance projects further strengthening of the central area
of high pressure over the Great Basin, central Rockies, and Desert
Southwest through the remainder of this week through the Labor Day
weekend.

ECMWF Extreme Forecast Index only solidifies the notion that this
late summer “Heat Wave” over the region will continue into next week
with the largest variances still remaining west of the Sierra.  But
blended guidance still consistently shows a 1-in-3 chance for lower
valley temperatures over western NV extending into the low triple-
digit range with the best chance for the highest temps occurring
during the upcoming holiday weekend. The date for the last 100F temp
recorded at the Reno-Tahoe International Airport for any September
may well move to the right beyond the current Sept 5 date reported
in 2020.

With high confidence it can be said, as in previous discussions,
that this upcoming prolonged range of above normal temperatures will
bring periods of moderate to high heat health risks or western
Nevada valleys that carryovers into the Labor Day weekend and may
well extend into early next week.

* Moderate Risk - those sensitive to heat, especially those who lack
  effective cooling and/or adequate hydration (pets, elderly, kids
  included).

* High Risk - covers much of the population, especially those in the
  moderate risk category.

A couple of weak embedded upper short waves that passing Wednesday
and again Friday through the Pac NW look to brush farther south
over the northern areas of CA/NV, and bring some enhancement to
local winds for areas along and north of I-80. Burners at the
Black Rock City could experience increased periods of patchy
afternoon blowing dust over the playa during these trough
passages. But don’t expect the winds to bring any immediate relief
from the heat as high pressure maintains its steady grip over the
western US. The typical late afternoon-early evening zephyr wind
gusts around 20-25 mph may not be much help mitigating the ongoing
heat over the region as well.

Labor Day Adventurers - Be prepared for the heat! Pack extra
hydration/cooling, including but not limited to extra shade options
and other sun protection, lots of hydration via water or
electrolytes, and review the signs of heat illness to stave off a
visit to the emergency room. -Amanda/Edan

&&

.AVIATION...

* VFR conditions will prevail for the upcoming week with potential
  for density altitude impacts from Wednesday onward for rotor and
  fixed winged aircraft as temperatures rise well above average.

* Low chances (5-10%) for isolated thunderstorms directly impacting
  main terminals later this evening. Occasionally lightning, along
  with gusty- erratic outflow winds ranging 30-35kts could extend
  outward enough to impact western NV terminals (RTS-RNO-NFL-LOL)
  this evening and NE CA later tonight. -Amanda

.FIRE WEATHER...

Isolated dry thunderstorms remain possible late this afternoon
into the early evening hours. The best chances for a few storms
will be in west central Nevada late this afternoon as daytime
heating coincide with a weak upper level wave moving over the
region. There are signals for some convection in NE California
overnight, but with limited upper level instability and a very
dry airmass, lightning will be unlikely. Any storms that do form
will be high based and moving rapidly to the north around 20-30
mph this afternoon, limiting rainfall.

After today, a long period of hot and dry conditions with typical
afternoon breezes is expected as high pressure builds over the
west coast. A slightly stronger wind day is possible on Friday.
Hot and dry are a typical precursor to increased fire weather
conditions so we'll be keeping an eye on the eventual break down
of the high pressure for the next period of potential fire
critical weather conditions. -Zach

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 29, 6:30 PM PST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Reno NV
730 PM PDT Mon Aug 29 2022

NVZ004-300330-
Western Nevada Basin and Range including Pyramid Lake NV-
730 PM PDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northwestern
Churchill and northern Lyon Counties through 830 PM PDT...

At 727 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Hazen, or 11 miles northwest of Fallon, moving north at
20 mph. This storm is moving towards I-80 west of Trinity Junction.

HAZARD...Wind gusts up to 50 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust may reduce visibility.

Locations impacted include...
Hazen, Trinity Junction, Desert Peak and Junction I 80 And U.S 95
(exit 83).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3954 11879 3951 11904 3999 11918 3999 11868
TIME...MOT...LOC 0227Z 177DEG 19KT 3960 11892

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DN
Local storm report, Aug 29, 7:16 PM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
816 PM PDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     14 WSW TRINITY JUNCTION 39.83N 118.97W
08/29/2022  M51 MPH          CHURCHILL          NV   DEPT OF HIGHWAYS

            51 MPH WIND GUST MEASURED AT MESONET STATION
            NTGNV 14.1 SW TRINITY JUNCTION (NV DOT).

&&

DN
Local storm report, Aug 29, 7:17 PM PST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
817 PM PDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     9 ENE HAZEN             39.64N 118.91W
08/29/2022  M55 MPH          CHURCHILL          NV   MESONET

            55 MPH WIND GUST MEASURED AT MESONET STATION
            UP986 8.8 NE HAZEN (UPR).

&&

DN
Special weather statement, Aug 29, 7:51 PM PST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Reno NV
851 PM PDT Mon Aug 29 2022

NVZ004-300445-
Western Nevada Basin and Range including Pyramid Lake NV-
851 PM PDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of north central
Churchill and south central Pershing Counties through 945 PM PDT...

At 850 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Trinity Junction, or 21 miles south of Lovelock, moving
north at 25 mph. This will impact portions of I-80 near Lovelock.

HAZARD...Wind gusts up to 55 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust may reduce visibility.

Locations impacted include...
Lovelock, Junction I 80 And Nv 396/857 (exit 112), Lovelock Derby
Field Airport and Lone Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3974 11834 3974 11858 4021 11868 4030 11848
      4028 11819
TIME...MOT...LOC 0350Z 178DEG 21KT 3987 11848

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DN
Local storm report, Aug 29, 8:16 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
916 PM PDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     3 ENE TRINITY JUNCTION  39.95N 118.69W
08/29/2022  M52 MPH          CHURCHILL          NV   MESONET

            52 MPH WIND GUST REPORTED AT UNION PACIFIC
            RAILROAD SENSOR.

&&

DN
Special weather statement, Aug 29, 8:22 PM PST, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
922 PM PDT Mon Aug 29 2022

NVZ004-005-300530-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-
922 PM PDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of central Washoe and
northwestern Pershing Counties through 1030 PM PDT...

At 920 PM PDT, Doppler radar was tracking an area of showers and
thunderstorms along a line extending from 14 miles north of Pyramid
Lake to 13 miles east of Gerlach-Empire to 25 miles northwest of
Lovelock. Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust may reduce
         visibility.

Locations impacted include...
Gerlach, Gerlach-Empire, Old Razorback Mountain, Seven Troughs
Mountain, Empire, Dry Mountain, Fox Mountain, Sand Pass, Smoke Creek
Desert, Empire Airport, Kumiva Peak, Granite Peak, Rosebud Peak, and
Black Rock City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4096 11933 4096 11879 4085 11878 4085 11852
      4030 11859 4028 11916 4014 11974 4102 11975
      4111 11933
TIME...MOT...LOC 0420Z 186DEG 33KT 4026 11965 4051 11914 4047 11877

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Western Nevada Basin and Range

When
August 29, 9:00 PM PST to 10:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Public
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Live public webcam located 12 mi NE of Gerlach, NV showed near zero visibility from blowing dust along with strong winds at Black Rock City from nearby showers and thunderstorms.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051368.